Minnesota, 2020

Hail and Damaging Winds in Minnesota, August 8, 2020

August 8, 2020 · NWS MPX · 14 events in 6 counties and zones

A small complex of storms that moved out of northeast South Dakota late Saturday morning caused a concentrated area of straight-line wind damage. The Canby, Minnesota airport measured a wind gust of 72 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$2.2 million
Crop damage
$50,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small complex of storms that moved out of northeast South Dakota late Saturday morning caused a concentrated area of straight-line wind damage. The Canby, Minnesota airport measured a wind gust of 72 mph. These type of wind speeds continued across portions of Yellow Medicine and Lac Qui Parle counties where hundreds of trees and power lines were blown down. There was another wind gust of 68 mph at the Department of Transportation road sensor (Near Hanley Falls, MN) that went offline as the gust was recorded.

The worst area occurred in the city of Granite Falls where winds tore open two roofs and allowed water to pour through ventilation ducts into classrooms and hallways, causing hundreds of thousands of dollars in damage to the Yellow Medicine East School District building. The Granite Fun restaurant and golf course also sustained damage with 55 to 60 trees blown down. Due to the extensive damage, the city of Granite Falls declared a state of emergency.

Although wind damage occurred east of Granite Falls, mainly between Sacred Heart to Renville, this storm weakened as it moved eastward toward the western part of the Twin Cities.

A secondary area of storms developed across south central Minnesota during the mid-late afternoon near New Ulm, and produced another area of significant wind damage eastward toward Cannon Falls, and Red Wing. There was a swath of tree damage around Cannon Falls where one house lost its roof, with other having minor roof damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 8, 11:28 AM CST, 14 minutes earlier.

Area forecast discussion, Aug 8, 11:28 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1228 PM CDT Sat Aug 8 2020

.UPDATE...
Issued at 1227 PM CDT Sat Aug 8 2020

Updated to include 18Z aviation discussion below.

UPDATE
&&

.SHORT TERM...(Today through Sunday Night)
Issued at 300 AM CDT Sat Aug 8 2020

A potentially active weekend in terms of weather is on the
horizon. The chance for strong storms exists right out of the
gate this morning, as storms over northeast MN and northern WI
shift into the west central WI portion of the forecast area. This
activity could flare a bit after sunrise this morning as daytime
heating ensues. The primary threat would be damaging winds. Given
modest lapse rates around 7 C/km, large hail can't be ruled out,
but is a slightly lesser threat.

By mid to late morning we should see a break in any thunderstorm
activity as we await the next round. Heat and humidity will build
in the warm sector ahead of the front. Have increased temperatures
into the mid to upper 80s across most of the area (slightly
"cooler" in WI with low to mid 80s). Dewpoints will be pushing 75
degrees, which will mean heat indices will flirt with mid 90s.
Given my forecast temps and dewpoints are near the higher end of
numerical guidance, and considering the potential for
clouds/convection to hinder heating a tad, will not issue a Heat
Advisory, but highlight the threat in the HWO/graphical products.
It will certainly be an uncomfortable afternoon for anyone active
outside given the relatively light winds combined with the heat &
humidity, as illustrated by WBGT (Wet Bulb Globe Temperature)
values nearing 85 degrees this afternoon.

The August-like humidity will also be revealed in progged
MLCAPEs circa 4000 J/kg from southwest into central Minnesota this
afternoon. H7-H5 lapse rates are also forecast to be around 8.5-9
C/km. Therefore, if we can get any convection to pop, strong to
severe storms will be a decent possibility. The one big limiting
factor will be warm H7 temps of +13C to +14C. Therefore, any
afternoon activity would likely be isolated in nature, so a 20 POP
seems sufficient for now.

Tonight we expect to see a mid-level shortwave pass across the
area, which will act to override any capping aloft and bring more
widespread activity. Given the stalled boundary bisecting the area,
precipitable water values around 2 inches, and forcing supplied
by the shortwave, heavy rainfall is expected. Exactly where that
sets up is still of low confidence, but as of now west central MN
looks to have the greatest risk on the cool side of the boundary.
Given antecedent soil conditions, thirsty crops, etc., think this
area can withstand a fairly heavy bout of rainfall before we see
much in the way of impacts, so will hold off on any flash flood
headlines at this point.

Showers and thunderstorms spread east across the area on Sunday
attendant with the frontal passage. Steep lapse rates and low-
level shear look sufficient to bring a threat for damaging winds.
Sunday night differential divergence associated with the entrance
region of the upper level jet streak over northwest Ontario
supplies renewed forcing for showers and thunderstorms through
Sunday night.

.LONG TERM...(Monday through Friday)
Issued at 300 AM CDT Sat Aug 8 2020

The long term period will start off cooler and drier before
transitioning to a more typical August pattern.

At the start of the period the cold front will have exited the CWA
to the southeast and surface high pressure will move in behind it.
High temperatures on Monday will be in the upper 70s with a few 80s
possible. Drier air behind the cold front will drop the dewpoints
back into the comfortable 50s where they will remain through
Tuesday. Tuesday will be a few degrees warmer than Monday, but with
relatively lower dewpoints should still feel reasonably comfortable.

On Wednesday high pressure moves off to the east and warmer, more
humid air starts to return to the area. Highs temperatures through
the rest of the period will be seasonable in the low to mid 80s, and
overnight lows mainly in the 60s. The weather should also become
more active with shortwave energy bringing periodic chances for
showers and thunderstorms through the rest of the long term.
There is not much timing on the details of when and where any
precipitation will occur, so will stick with the low PoPs from
Wednesday on that were given by the NBM.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1227 PM CDT Sat Aug 8 2020

Anything but a high confidence forecast this go around with an
unstable airmass and various weak forcing mechanisms in the area.
Tried to time some convection this afternoon with the presence of
upstream activity and some of the CAMs bringing activity through
the central portion of the area. A better chance would seem to be
later tonight when the shorwave trough over western South Dakota
evident on water vapor imagery work into the area. Cloud cover
remains an issue, with widespread MVFR ceilings slow to leave
today. Satellite shows some mixing starting to occur, although
debris clouds streaming in from the west could work against that
for a time. However, continued with an improving trend in ceiling
heights this afternoon. But, generally kept VFR and MVFR ceilings
around at most sites through the period.

KMSP...There is significant uncertainty in the likelihood and
timing of any convection this afternoon and tonight, so it's
likely that later forecasts will make some adjustments. Should see
ceilings get into VFR fairly soon, but MVFR will return tonight,
then should lift again sunday.

/OUTLOOK FOR KMSP/
Sunday night...MVFR possible with a chance of showers and
thunderstorms. South wind 5 to 15 kt becoming northwest.
Monday...VFR. Northwest wind 5 to 10 kt.
Monday night...VFR. Variable wind less than 5 kt.
Tuesday...VFR. Southwest wind around 10 kt.
Tuesday night...VFR. South wind around 5 kt.
Wednesday...VFR. Southeast wind around 10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...
SHORT TERM...LS
LONG TERM...CEO
AVIATION...
Hazardous weather outlook, Aug 8, 8:56 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
956 AM CDT Sat Aug 8 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
956 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight. A few storms could
become severe this afternoon and tonight, with the primary
threats being large hail, damaging winds, and heavy rainfall.
Heat and humidity will build today, with afternoon heat indices
peaking in the low to mid 90s across the Minnesota portion of the
outlook area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are expected on Sunday and Sunday night.
A few storms could become severe with the primary threats being
large hail, damaging winds, and heavy rainfall.

Periodic thunderstorms are possible Wednesday through Friday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Special weather statement, Aug 8, 11:12 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1212 PM CDT Sat Aug 8 2020

MNZ054-056-064-081800-
Chippewa-Yellow Medicine-Lac Qui Parle-
1212 PM CDT Sat Aug 8 2020

...A STRONG THUNDERSTORM WILL AFFECT LAC QUI PARLE...NORTHWESTERN
CHIPPEWA AND NORTHWESTERN YELLOW MEDICINE COUNTIES...

At 1212 PM CDT, a strong thunderstorm was located 7 miles southeast
of Marietta, or 21 miles northeast of Clear Lake, moving east at 40
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Montevideo, Madison, Dawson, Clarkfield, Watson, Boyd, Marietta,
Cerro Gordo, Providence, Hazel Run, Montevideo Airport and Madison
Airport.

This includes the following highways...
 U.S. Highway 212 between mile markers 1 and 37.
 U.S. Highway 75 between mile markers 95 and 113.
 U.S. Highway 59 between mile markers 95 and 107.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4504 9645 4513 9570 4473 9571 4479 9645
TIME...MOT...LOC 1712Z 270DEG 35KT 4494 9632
Special weather statement, Aug 8, 11:38 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1238 PM CDT Sat Aug 8 2020

MNZ064-081815-
Yellow Medicine-
1238 PM CDT Sat Aug 8 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN YELLOW
MEDICINE COUNTY...

At 1237 PM CDT, strong thunderstorms were clustered near Canby, or 16
miles east of Clear Lake, moving east at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Canby, Porter, Spring Creek, Burr and St. Leo.

This includes U.S. Highway 59 between mile markers 88 and 95.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4480 9645 4481 9621 4475 9575 4463 9582
      4463 9645
TIME...MOT...LOC 1737Z 288DEG 34KT 4468 9635

ETA

The radar

The Sioux Falls radar (KFSD), 130 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Yellow Medicine

When
August 8, 11:42 AM CST to 11:55 AM CST
Where
Yellow Medicine County, 0.79 mi WSW of Canby Arpt to 5.48 mi E of St Leo
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.717, -96.286

Several large trees were blown down or uprooted from Canby, and eastward toward St. Leo, and likely farther to the east along Highway 68. Due to the very rural area, and farmland of Yellow Medicine County, damage was isolated.

Thunderstorm Wind, Yellow Medicine

When
August 8, 11:43 AM CST
Where
Yellow Medicine County, 0.85 mi SW of Canby Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
44.710, -96.280

Thunderstorm Wind, Yellow Medicine

When
August 8, 12:05 PM CST to 12:15 PM CST
Where
Yellow Medicine County, 1.1 mi NW of Clarkfield to 0.97 mi E of Hazel Run
Measured
60 kt (69 mph) estimated gust
Crop damage
$25,000
Reported by
Newspaper
Coordinates
44.792, -95.815

Several trees were blown down between Clarkfield to Hazel Run. Crop damage was also noted throughout the county.

Thunderstorm Wind, Yellow Medicine

When
August 8, 12:15 PM CST to 12:25 PM CST
Where
Yellow Medicine County, 0.19 mi NE of Hazel Run to 2.62 mi E of Hanley Falls
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Crop damage
$25,000
Reported by
Social Media
Coordinates
44.752, -95.718

There was damage in the city of Hanley Falls where a machine shed was blown down, with crop damage around the area. Upstream, and based on radar, isolated crop damage likely occurred from Hazel Run to Hanley Falls, and beyond as the core of the strongest winds moved across this area.

Hail, Lac Qui Parle

When
August 8, 12:17 PM CST
Where
Lac Qui Parle County, 4.41 mi W of Boyd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.850, -95.990

Thunderstorm Wind, Yellow Medicine

When
August 8, 12:23 PM CST to 12:25 PM CST
Where
Yellow Medicine County, 0.99 mi SE of Hanley Falls
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
44.691, -95.614

A measured wind report from the Department of Transportation wind sensor.

Thunderstorm Wind, Yellow Medicine

When
August 8, 12:40 PM CST
Where
Yellow Medicine County, 3.7 mi WNW of Granite Falls
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.840, -95.620

A measured wind report from a private weather station.

Thunderstorm Wind, Yellow Medicine

When
August 8, 12:45 PM CST to 12:55 PM CST
Where
Yellow Medicine County, 1.62 mi W of Granite Falls to 3.19 mi SE of Granite Falls
Measured
60 kt (69 mph) estimated gust
Property damage
$1.8 million
Reported by
Trained Spotter
Coordinates
44.816, -95.582

Widespread wind damage occurred around the city of Granite Falls. Numerous trees, power lines and structural damage occurred in the city with the Yellow Medicine East School District main building sustaining major damage. The winds tore off the heating and ventilation systems on the roofs, opening the duct work to the rain. Water poured through the ventilation system and directly into classrooms, hallways and on equipment. On the south side of the Minnesota River, the Granite Run golf course suffered significant damage to trees and their local restaurant.

Thunderstorm Wind, Chippewa

When
August 8, 12:45 PM CST to 12:55 PM CST
Where
Chippewa County, 0.64 mi NW of Granite Falls to 3.52 mi ESE of Granite Falls
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.826, -95.560

Numerous trees and power lines were blown down on the north and northeast side of Granite Falls. There was a measured wind gust of 122 mph on a wind farm north of Granite Falls. However, this measurement was taken at 200 feet above the ground.

Thunderstorm Wind, Renville

When
August 8, 12:55 PM CST to 1:10 PM CST
Where
Renville County, 0.68 mi WSW of Minnesota Falls to 0.54 mi NNW of Sacred Heart
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.797, -95.483

Numerous reports of downed trees and power lines from the eastern part of Granite Falls, eastward along Highway 212 to Sacred Heart. However, the damage became more sporadic eastward toward Sacred Heart.

Thunderstorm Wind, Renville

When
August 8, 1:10 PM CST to 1:20 PM CST
Where
Renville County, 1.16 mi NNE of Sacred Heart to 0.85 mi SE of Renville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
44.796, -95.343

A few large trees were blown down between Sacred Heart, and Renville, including a large tree that fell on a house in Renville.

Thunderstorm Wind, Goodhue

When
August 8, 4:20 PM CST to 4:35 PM CST
Where
Goodhue County, 1.47 mi SSW of Cannon Falls to 3.76 mi W of Red Wing
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
44.500, -92.910

There were multiple trees and power lines blown down from southwest of Cannon Falls, through Cannon Falls, and to the east of town. There were 3-4 houses that had roof damage, one of the houses had their entire roof blown off on Pine Street. One privately owned wind sensor between Cannon Falls and Red Wing had a report of 88 mph, but damage was too isolated for that type of wind severity.

Lightning, Dakota

When
August 8, 4:30 PM CST
Where
Dakota County, 1.82 mi WSW of Lakeville
Injuries
3 direct, 0 indirect
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
44.664, -93.286

A lightning bolt struck a park shelter where 40 people were attending a birthday party. Three individuals were injured, but with non-life-threatening injuries.

Thunderstorm Wind, Goodhue

When
August 8, 4:35 PM CST to 4:40 PM CST
Where
Goodhue County, 3.71 mi WSW of Red Wing to 1.73 mi NE of Wacouta
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.550, -92.600

There was lots of wind damage in Red Wing where many trees and branches were blown down, including damage to roofs, and power outages throughout the city. There was a measured wind report from a private weather station of 61 mph west of Red Wing at 1635 LST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900831, 900789, 900916, 900869, 900788, 900814, 900791, 900889, 901274, 900878, 900898, 900904, 902385, 900793.